Women who take the contraceptive pill could potentially triple their chances of developing Crohn's Disease. This is incurable and affects the digestive system; according to a new survey.

The contraceptive pill could have hidden dangers

The contraceptive pill could have hidden dangers

In the US, it has been revealed that there may has always been a link between Crohn's in the last 50 years and oral contraceptives since the 60s.

The morning after pill which administers a high quantity of hormones is now available over the counter can cause inflammation in the digestive system's lining.

In an extensive study of 230,000 American women; it was found that the risk of Crohn's disease was three times more likely in a woman who had used the pill in the last five years.

Dr Khalili, who conducted the study, said that it was unlikely to be the singular cause of Crohn's disease but it was more likely to be linked to genes as well.

"What's very clear is that Crohn's is not caused by oral contraceptive use by itself," he told the Mail on Sunday newspaper.

"It's a combination of oral contraceptive use among individuals with a strong genetic predisposition to Crohn's."

He expects that any women with the specific genes related to Crohn's will be told to avoid the oral contraceptive all together.

Dr Simon Anderson, a consultant gastroenterologist at London Bridge hospital, added: "If you have a family history of Crohn's I would advise against starting on the Pill."

Crohn's is responsible for difficulty in digesting food and can occur at any time- it may also lead to fatigue, diarrhoea and anaemia.

115,000 people suffer from this each year in Britain; most cases arise between 16 and 30 and it's known to be exacerbated by smoking.

There is not a sure yet, however the symptoms can be managed.


by for www.femalefirst.co.uk
find me on and follow me on

Recommended Articles